Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 82, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 9, 1997, 6:55 PM EDT for Wilkes County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 1997, 6:55 PM EDT (22:55 UTC)
- Expired
- Sep 9, 1997, 7:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 323 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 092257 RRA SVRRNK NCC193-092345- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 655 PM EDT TUE SEP 9 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN NORTH CAROLINA ...WILKES COUNTY AT 655 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF WILKESBORO MOVING NORTH NORTHEAST AT 35 MPH. SEVERE WEATHER IS EXPECTED TO REACH... MULBERRY AROUND 700 PM EDT ROARING RIVER AROUND 705 PM EDT DOCKERY AROUND 710 PM EDT BENHAM AROUND 715 PM EDT ABSHERS AROUND 715 PM EDT TRAPHILL AROUND 715 PM EDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. MOVE INSIDE A STURDY BUILDING AND STAY pAWAY FROM WINDOWS. JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:32 PM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Sep 9, 2:32 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT TUE SEP 9 1997 ALL...CATEG POPS LOOK TOO HIGH FOR TONITE. OTHERWISE..THE HIGH MOS POPS LOOK PRETTY GOOD. THE FWC TEMPS ALSO LOOK REASONABLE. THE INTIAL SHORT WV ROLLING UP INTO ERN KY THIS AFT WILL BRING A GOOD CHC OF RW TO MY CWA TONITE. MOST..IF NOT ALL..OF MY CWA REMAINS IN THE LOW LEVEL EASTERLY CRUD...SO PCPN AMOUNTS SHUD BE FAIRLY LIGHT. SFC WINDS HAVE ACTUALLY INCREASED THE PAST FEW HOURS...AND I EXPECT LIFR CONDS OVERNITE. LOOKS LIKE SOME CONVECTION IS TRYING TO FIRE UP TO THE SOUTH IN THE WARM SECTOR- THIS MAY AFFECT MY NC ZONES. CATEG MOS POPS LOOK TOO HIGH. LIKELY WOULD PROB BE BETTER FOR MOST OF MY CWA. AS FOR WED & THU...ALL OF THE MODELS CARVE OUT A SIGNIFICANT NEG TILT TROF WITH THE NEXT SHORT WV. THE ETA AND AVN ARE FASTER AND FURTHER SOUTH THAN THE NGM. WHICHEVER VERIFIES...THE END RESULT IS SIMILAR. THERE WILL BE A SLOW MOVG FRONT PROVIDING PLENTY OF CONVERGENCE FOR WHAT IS PLENTY OF AVAILABLE MOISTURE. THE BEST UPPER DYNAMICS WILL COME INTO PLAY WED NITE/THU FOR MY AREA. THERE IS CERTAINLY THE POTENTIAL FOR SOME HVY PCPN- BUT IT WOULD TAKE A LOT TO CAUSE ANYTHING EXCEPT FOR SHORT TERM RUNOFF PROBS. WITH THE COLD POOL OF -15C AT 500 MB COMING ACROSS THE AREA THU...COULD ALSO BE SEVERE. THE HIGH FWC POPS LOOK GOOD TO ME. THE AVN MOS HIGHS LOOK TOO COOL FOR WED. ROA 64/73/66/75 7676 BCB 61/70/63/71 7677 LYH 63/73/66/75 6676 BLF 60/73/63/70 7777 DAN 67/76/68/79 6676 JJ
In the hours before
Special weather statement, Sep 9, 4:17 PM EDT, 2 hours 38 minutes before
NCZ005-006-VAZ043-044-058-059-092150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG 417 PM EDT TUE SEP 9 1997 ...STRONG THUNDERSTORMS MOVING ACROSS THE PIEDMONT... AT 417 PM DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS OVER THE PIEDMONT OF NORTH CAROLINA. THESE STORMS ARE MOVING TO THE NORTHEAST AT 15 MPH AND WILL CONTINUE TO EFFECT THE NORTHWEST PIEDMONT OF NORTH CAROLINA DURING THE NEXT HOUR THEN MOVE UP INTO THE THE PIEDMONT OF VIRGINIA. THESE STORMS WILL LIKELY CONTAIN SOME STRONG GUSTY WINDS...VERY HEAVY DOWNPOURS AND POSSIBLY SMALL HAIL. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. MV
Special weather statement, Sep 9, 4:20 PM EDT, 2 hours 35 minutes before
NCZ005-006-VAZ043-044-058-059-092150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG 417 PM EDT TUE SEP 9 1997 ...STRONG THUNDERSTORMS MOVING ACROSS THE PIEDMONT... AT 417 PM DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS OVER THE PIEDMONT OF NORTH CAROLINA. THESE STORMS ARE MOVING TO THE NORTHEAST AT 15 MPH AND WILL CONTINUE TO EFFECT THE NORTHWEST PIEDMONT OF NORTH CAROLINA DURING THE NEXT HOUR THEN MOVE UP INTO THE THE PIEDMONT OF VIRGINIA. THESE STORMS WILL LIKELY CONTAIN SOME STRONG GUSTY WINDS...VERY HEAVY DOWNPOURS AND POSSIBLY SMALL HAIL. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A $PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. MV
Special weather statement, Sep 9, 6:51 PM EDT, 4 minutes before
NCZ002-003-019-020-092355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 651 PM EDT TUE SEP 9 1997 ...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN FOOTHILLS OF NORTH CAROLINA... AT 650 PM DOPPLER RADAR IN BLACKSBURG INDICATED AN AREA OF INTENSE THUNDERSTORMS MOVING NORTHEAST AROUND 35 MPH THROUGH THE NORTHERN FOOTHILLS OF NORTH CAROLINA. THESE STORMS HAVE HAD A HISTORY OF SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING AND WILL LIKELY AFFECT PARTS OF WILKES...SURRY AND YADKIN COUNTIES THROUGH AT LEAST 8 PM. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. JDS
Special weather statement, Sep 9, 6:52 PM EDT, 3 minutes before
NCZ002-003-019-020-092355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 651 PM EDT TUE SEP 9 1997 ...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN FOOTHILLS OF NORTH CAROLINA... AT 650 PM DOPPLER RADAR IN BLACKSBURG INDICATED AN AREA OF INTENSE THUNDERSTORMS MOVING NORTHEAST AROUND 35 MPH THROUGH THE NORTHERN FOOTHILLS OF NORTH CAROLINA. THESE STORMS HAVE HAD A HISTORY OF SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING AND WILL LIKELY AFFECT PARTS OF WILKES...SURRY AND YADKIN COUNTIES THROUGH AT LEAST 8 PM. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPO&URS OF RAIN. JDS
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.